×
MedSchool: Ace Your OSCEsThe Medical Company
 
 
 
 
 
GET - On the App Store
View
Test Findings
 
 

Hyperkalaemia

 
Bookmark

Overview

Hyperkalaemia is an elevated serum potassium level that can predispose to cardiac arrhythmias.
  • Look For

  • Serum potassium >5.0mmol/L.

Aetiology

  • Causes of Hyperkalaemia

  • Factitious

  • Haemolysis (e.g. poor collection, delay in lab processing)
  • Leukocytosis / thrombocytosis
  • Increased Intake / Production

  • Exogenous administration - massive transfusion, potassium supplements, TPN
  • Endogenous production - rhabdomyolysis
  • Reduced Excretion

  • Renal failure - acute or chronic
  • Medications - NSAIDs, ACE inhibitors, ARBs, spironolactone, trimethoprim
  • Addison’s
  • Compartmental Shift

  • Type 4 renal tubular acidosis
  • Metabolic acidosis
  • Hyperglycaemia
  • Beta blockers
  • Trauma / burns

Clinical Features

  • Signs and Symptoms

  • Paraesthesia
  • Flaccid paralysis
  • Hypotension
  • Bradycardia
  • Arrhythmia
  • ECG Changes

  • Tall (tented) T-waves
  • QRS widening
  • Loss of P waves
  • Sine waves
  • VT / VF / asystole
----------------------------------------------------------------------------------------------------------------------------------------------------------------------------
Want more info like this?
  • Your electronic clinical medicine handbook
  • Guides to help pass your exams
  • Tools every medical student needs
  • Quick diagrams to have the answers, fast
  • Quizzes to test your knowledge
Sign Up Now
   
 
 

Snapshot: Initialising...